Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Pittsburgh, PA

May 1, 2003Harrison County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 1, 2003, 9:05 PM EDT for Harrison County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 9:05 PM EDT (01:05 UTC)
Expired
May 1, 2003, 10:00 PM EDT
In force
55 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Harrison County, OH

The radar

The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS51 KPBZ 020105
SVRPBZ
OHC067-020200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
905 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN OHIO

* UNTIL 1000 PM EDT

* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF JEWETT...MOVING NORTHEAST
  AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  JEWETT...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

LAT...LON 4033 8116 4027 8110 4038 8089 4043 8095

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:55 PM EDT, 10 minutes earlier.

Area forecast discussion, May 1, 8:55 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 PM EDT THU MAY 1 2003

SENDING OUT UPDATE...HAVE FALLEN BEHIND A BIT DUE TO AWIPS UPGRADE.
FORECAST PRETTY MUCH THE SAME JUST SOME MINOR ADJUSTMENTS.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RRR
Hazardous weather outlook, May 1, 5:25 AM EDT, 15 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REGION MAINLY
FROM THIS AFTERNOON INTO EARLY TONIGHT. THE MAIN THREAT FROM THESE
SEVERE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. HEAVY RAIN CAN
ALSO ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:42 PM EDTSevere Thunderstorm WarningPBZCarroll63 min
May 1, 9:15 PM EDTSevere Thunderstorm WarningPBZColumbiana60 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.